Merry Christmas everyone!

Hope everyone had a great Christmas Holiday! Mine was a little off but I still feel blessed. 93 yr old mom got sick, husband got sick and now today I woke up with massive headache, sore throat an upset stomach, oh my right.

Have something to share with everyone, went to see a very known MPN expert and speaks at many conferences throughout at John Hopkins Hospital waiting two months to get an appointment and thrilled he agreed to see me! Even though visit went well and I really liked him walked away soooo confused at what to do now. He is an advocate of watch and wait if no other problems and age does not factor into it, unless there are other problems. He also is totally against HU, especially if you have had any other previous cancers. He states that HU causes skin cancer and even though its a small number of people that research showed that long term use of it caused leukemia we are a small group to begin with. He looked at all my other blood work, say my red blood cells are enlarged a little and that is because of the HU, I did notice that only since I started taking HU, he examined me, asked me lots of questions looked at all my past xrays tests and BMB included and said so what, you have high platelets, barring no other problems he does not treat until it gets over 150,000 million. He also states there is 0 evidence suggesting high platelets cause strokes it more worrying of a bleed unless you have other symptoms and problems. He states people with low platelets and normal platelets have strokes. Which I know that is true. When he treats he uses angrylide or pegasy only. They did lots of blood work and he showed me my blood what it looked like. He also looked at MY bone marrow biopsy and in particular the alle burden which was 10%, he said there is no possible way they can tell if your positive or negative with that small burden. He also told me his brother in law has it and is not on medicine.

So in short his recommendation is Watch and Wait and he sending to my Doctor his recommendations. Now my GP had agreed with this all along, however my Hemo/oncologist Dr does not, my local one, he is not an MPN expert but I do like him, but I don't get answers like I did with the expert. I'm on HU one a day for two months, getting tons of side effects, fatigue, indigestion, headaches, skin sensation, burning feet, dry skin, some mouth sores come and go, thinning of hair to name a few. Platelets have only gone down to 630 from 743. When I ask my Local Hemo Dr questions he hands me a paper from the Mayo clinic, says here are my risk factors, Jak 2 positive, over 60 and ruled out everything else. That's it, when asked about the leukemia things he says don't worry that's 20 years down the road, also seems pre-occupied and says cannot understand why I am getting all the side effect from a small dose oh and I forgot to mention something else I have gained 10 lbs since being on this medicine and do not eat any different and I'm constipated all the time.

OK so I'm still taking HU because I think I'm more scared of a stroke! But I am a cancer survivor and the thought of HU causing me to get another tumor is not good either or possibly skin cancer or leukemia.

Just would like people's thoughts on this that's all, not suggesting anything because there are so many different's of opinions from these MPN experts, You have Dr Silva who also does not like HU and then you have Dr Harrison and Dr Messa who advocate HU. It's enough to boggle your mind when the experts disagree, LOL.

Anyway hope everyone is doing well, saying prayers that 2016 will be find better meds and cures for all of us and feeling blessed for the forum!!!! Mickey

8 Replies

  • My hematologist in TX also has a wait and see approach. He also does not like prescribing Hu for same reasons. He is very knowledgeable about ET and jak2. So far I am taking an aspirin daily. My platelets hover between 450 and 510, wbc are sometimes slightly elevated. I was diagnosed about a year ago.

    Hope this helps.

    I did start taking pomegranate pills. After I began taking them my wbc dropped and platelets dropped 47 points from 510 to 467. Don't know if it was just me or if the pomegranate had a role in that drop but I will take it.

  • I am in the same position as you, only asprin at this stage. I am JAX2 negative. I have been eating promagranate fruit, not sure if it helps either but I had a large drop in platelets from 880 to 635. Probably this is normal but I was pleased! Lyn

  • Whow the pomegranate juice and pills theory are interesting? I will have to try them, thanks.

  • Hi lady sorry your not feeling good. I to am on HU right now it's 1000 a day. I had the fatigue bone pain and prickly sensation in my feet and hands before taking the medicine. I also gained wait but to be honest I have been exercises either like I was before meds I am 54. All I can say is I like my oncologist and hope he knows what he is doing. We did the wait and see for 11/2 . Hope you feel better Anne

  • Hi Mickey64-It is totally confusing I agree- I'm over 60, jak negtive, and my platelets were 8-900, and they were going up each year so I got sent to a hematologist, who said there was no point in waiting I should go on HU - so I agreed this was June of last year and I've been going down except this month when I seem to have plateaued at 440.

    On my second visit I asked about interferon, and I got asked why on earth I'd want to go on interferon - which would mean injections, flu like symptoms etc when HU was so easy (I should add on my first visit I expressed concern about HU and leukemia and was told by my hematologist he'd only had 2 patients in 40 years on HU go to leukemia I felt 2 was too many but I was so terrified of the whole situation I didn't say anything).

    There is one other aspect to this HU and Interferon debate, if you enter Dr. Silver's name into google search, and I think Pathology journal and interferon, there is a small research study done very recently published in I think the Pathology journal where they found that participants who were jak negative and taking interferon did not do well. It was a very small sample but its the first negative study I've come across re interferon so its interesting to know about it. I've read that some people not many but some who achieve remission on interferon but I'm not sure if those who have achieved remission are categorised by jak negative or jak positive.

    I know that what I have written does not shed any light on the wait and see approach.

    I have no answers - I just thought I'd share my story and bring the recent Dr. Silver study to you.

  • I asked my haemotologist about interferon because HU wasn't working and anagralyde was depressing my HB. He said I could have it but it was not recommended for people over 70 because we would not tolerate the side effects well. I am now back on HU after a break and see what happens.


  • Thanks for the replys, I'm really not a fan of the HU but then I'm not a fan of wait and watch either. I think he was more concerned over the HU due to I had previous cancer. I did hear where Dr Messa at the Mayo clinic said they are doing a trial of Hu VS pegasy. He also said anyone newly diagnosed should consider this trial. They have used interferon for decades for viruses and hepatitis C. Pegasy I believe is new and you inject less frequently and some say it works. Thanks

  • Reading all this is scary stuff. We all have no option but to put our faith in those who specialise in the treatment of MPNs. Yes, I get there will be differing opinions as to what works best for which condition and we are all unique individuals with our own counts & symptoms. However, what worries me is how we don't seem to be heard by our specialists & have to use this invaluable site to get information....and then, it seems, this is contradicted and so we end up totally confused not knowing what's best or what questions to ask because the experts disagree. My own personal experience is only being offered HU and when I asked if there were any alternatives, I was told and I quote "I wouldn't give Interferon to my dog" unquote. Recently, I have encountered weird stuff going on physically-which I put down to the HU but have been pretty much dismissed on that score but nonetheless went to my GP with a list: bone pain in both my legs (I'm staggering by end of day), joint pain, tinnitus, clumsiness etc etc-I felt like a hypochondriac. As a result, and in consultation with one of the haems, I am now being tested for autoimmune probs. All I know is I didn't have any of this before taking HU 2 years ago when I was just having 3 monthly venesections. It is too much of a coincidence reading about others side effects which mirror my own. But how do I know what alternative to ask for? What options do I have...if any? Or is it all about money? Poll X

You may also like...